Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement

Quick Start Forum Video Tutorial

    Forum-Tutorial-Screenshot
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Am I going through prescription drug withdrawal?

Mama-SchueMMama-Schue Posts: 337
edited 12/27/2013 - 4:06 PM in Pain Medications
I have been taking either oxycotin, oxycodone or hydrocodone since August, I currently have been on hydro after the last surgery and I stopped taking it 2 days ago. Yesterday I started having hot and cold flashes an feeling icky. I was at one point taking up to 8 pills in an day but most recently I was down to about 4. Am I going through withdrawal? Should I go back on it and try to taper down a little more? What is going on?
Kristy

L4-L5 Herniated 02-02-2013 (Slipped on Ice)
L4-L5 MicroD 08-07-2013, Reherniated 10-21-2013
L4-L5 MicroD Revision 10-07-2013, Reherniated 10-17-2013
L4-L5 PLIF/TLIF 10-02-2013
Released From Surgeon & All Restrictions 03-06-2014
advertisement
1

Comments

  • dilaurodilauro ConnecticutPosts: 13,435
    without your doctor's approval. So, it sounds like with the approval of your doctor, you went from 8 pills a day to 4. That is an accomplishment. How long did this take you? Many doctors like to do this type of downsizing over a period of 3 to 4 weeks. Doing anything drastically (1-3 days) can only bring on nasty results. I would not go back to your normal intake, without discussing this with your doctor.

    Most doctors also tell their patients when they start to decrease the pain medications, patients should be drinking a lot of water, lots of it.

    But from reading your post , I am getting the impression that you went sort of cold turkey too quickly. Very curious as to why your doctor approved of that.
    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences 
  • Mama-SchueMMama-Schue Posts: 337
    edited 12/27/2013 - 5:25 AM
    I was at 8 pills over 4 weeks ago and over the course of the last 4 weeks I have downsized to 4 pills within the last 2 weeks. It would vary from day to day. Some days I would only take 2 and replace the other dose times with Extra Strength Tylenol. I don't have any more refills left and I am really hoping to get off the pain meds. So over the last 2 weeks I have been tapering. The last dose I took was Tuesday. I thought I was tapering enough. I did also forget to mention that I am on MS Contin and my doctor has me weaning off of that and yesterday was the first day of going from 2 pills to 1. Could this be part of the problem?
    Kristy

    L4-L5 Herniated 02-02-2013 (Slipped on Ice)
    L4-L5 MicroD 08-07-2013, Reherniated 10-21-2013
    L4-L5 MicroD Revision 10-07-2013, Reherniated 10-17-2013
    L4-L5 PLIF/TLIF 10-02-2013
    Released From Surgeon & All Restrictions 03-06-2014
  • advertisement
  • dilaurodilauro ConnecticutPosts: 13,435
    every one reacts differently while tapering their drugs. But, I would do two things:

    1 - Call your doctor and tell them how you are feeling
    2 - Drink lots of water
    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences 
  • Thanks for the help. I am drinking lots of water but my surgeons office closes at noon on Fridays and I don't see it emergent enough to call his after hours service.
    Kristy

    L4-L5 Herniated 02-02-2013 (Slipped on Ice)
    L4-L5 MicroD 08-07-2013, Reherniated 10-21-2013
    L4-L5 MicroD Revision 10-07-2013, Reherniated 10-17-2013
    L4-L5 PLIF/TLIF 10-02-2013
    Released From Surgeon & All Restrictions 03-06-2014
  • dilaurodilauro ConnecticutPosts: 13,435
    When you start to feel not so great, try to see if you can get up and walk around a bit. But do not risk that if you are feeling dizzy. It would be a bigger problem if you wound up falling and hurting yourself.

    While I do not think you are going through a 'typical' withdrawal, you body is experiencing a change to the amount of pain medications it has been used to. Therefore, it will need some time to adjust. The intake of fluids helps so much during this period. Sometimes, you may not feel up to eating, so again, the fluids are important.

    Hopefully, after reading everything that you posted about your situation, the in the next 36 hours or so, you should start to feel some what back to normal. Though, while you are feeling this way, I would avoid driving or doing things that require both motor and mental skills. Right now, they may not be as sharp as normal.
    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences 
  • advertisement
  • Mama-SchueMMama-Schue Posts: 337
    edited 12/27/2013 - 8:56 AM
    It's been 2 days so far and I am hoping that I have reached the worst and will start to feel better. I didn't think I was in full blown withdrawal because I haven't gotten sick to my stomach yet.

    I don't have pain that needs pain meds and I want to get over using them but never thought I would have withdrawal symptoms when I would try and stop using them.
    Kristy

    L4-L5 Herniated 02-02-2013 (Slipped on Ice)
    L4-L5 MicroD 08-07-2013, Reherniated 10-21-2013
    L4-L5 MicroD Revision 10-07-2013, Reherniated 10-17-2013
    L4-L5 PLIF/TLIF 10-02-2013
    Released From Surgeon & All Restrictions 03-06-2014
  • If you are having withdrawal symptoms soaking in a hot bath, maybe with Radox, Bi carb of Soda or something similar, helps with your muscle aches.
  • sandisandi Posts: 6,269
    edited 12/28/2013 - 4:50 AM
    Yes, you may have been experiencing a bit of withdrawal but for the most part , since it has been a couple of days, things should improve from here. If I understood your posts correctly, you stopped one of the MS contin tabs, along with the hydrocodone as well?
    Usually, a tapering plan is best, but once you get past the first 24 hours , it is not worthwhile to go back onto the meds up to your previous dose. Withdrawal usually worsens by the end of day 2- and the first part of day 3, but by the end of day three , things start improving, so you should be on the upswing side now.....
    It is great news that you don't feel the need to continue pain meds , at this point in your surgery recovery!
    Congrats
  • Today is day 3 and I still feel bad. I continue to have hot flashes and then chills. I do have a low grade fever 99.8, and stomach cramping. Kind of feels like the flu, but I got my flu shot back in Sept. so I'm pretty sure it's not the flu. I have yet to have vomiting or diarrhea, sorry TMI. So I'm really not sure what to do. I have thought about going back on the meds but I've come this far for nothing then. Should I go to the ER to get help? I don't know.
    Kristy

    L4-L5 Herniated 02-02-2013 (Slipped on Ice)
    L4-L5 MicroD 08-07-2013, Reherniated 10-21-2013
    L4-L5 MicroD Revision 10-07-2013, Reherniated 10-17-2013
    L4-L5 PLIF/TLIF 10-02-2013
    Released From Surgeon & All Restrictions 03-06-2014
  • dilaurodilauro ConnecticutPosts: 13,435
    As long as you are just running a low grade fever and nothing else is seriously wrong, I would try to hold off. You mentioned that you should be able to contact your doctor on Monday,
    If things do get worse, I would think about going to the ER. But if your fever does not spike and you are just feeling ill, hot/cold flashes, etc, I am not sure what the ER would actually do for you. For people in deep serious withdrawal, they can do some IV treatments, etc, but still a lot of it is just waiting it out.
    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences 
advertisement
Sign In or Register to comment.